Advertisement
Home
Follow us on Facebook Follow us on Twitter Follow us on Google+ Follow us on Pinterest Follow us on Pinterest

Do Antibiotics Double Your Risk Of Miscarriage In Early Pregnancy?

Do

Recent research published in the Canadian Medical Association Journal has concluded that certain antibiotics, when taken early in pregnancy, can double the chances of miscarriage. 1 In a review of 95,000 pregnant women between the ages of 15 and 45, it was found that five variants of antibiotics were associated with the risk, whilst two others were deemed safe.

Whilst UK GPs tend to err on the side of caution when prescribing drugs for pregnant women, the results are particularly relevant for women who go to their doctor for treatment unaware that they are pregnant.

Antibiotics believed to increase the risk are:

  • Macrolides – used to treat common bacterial infections of the skin and stomach.
  • Quinolones – used regularly for urinary tract infections, sinusitis, bronchitis and pneumonia.
  • Tetracyclines – used commonly for STIs and acne issues.
  • Sulphonamides – urinary tract infections, bronchitis, ear and eye infections.
  • Metronidazole – used to combat bacterial infections of the vagina, stomach, joints, skin and respiratory tract.

Only erythromycin and nitrofurantoin were not found to increase the risk.

According to one of the researchers, Dr Anick Berard: “Although antibiotic use to treat infections has been linked to a decreased risk of prematurity and low birth weight in other studies, our investigation shows that certain types of antibiotics are increasing the risk of spontaneous abortion, with 60 per cent to two-fold increase.”

REFERENCES

 [1] http://www.cmaj.ca/content/189/17/E625

 

[For more articles, see our Useful Articles]